Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 84, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 5:42 PM CDT for 8 counties in Minnesota; Brookings County, Moody County, South Dakota. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 5:42 PM CDT (22:42 UTC)
- Expired
- May 12, 2022, 6:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Destructive
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:43 PM CDT | TSTM WND GST 80 | Florence, MN | RWIS SITE. |
| May 12, 5:54 PM CDT | TSTM WND GST 81 | Taunton, MN | RWIS SITE. |
| May 12, 5:58 PM CDT | TSTM WND GST 78 | 1 W Marshall, MN | AWOS STATION KMML MARSHALL MUNICIPAL AIRPORT. |
| May 12, 6:08 PM CDT | TSTM WND GST 60 | 3 W Dovray, MN | MESONET STATION MN038 DOVRAY MN-30 MILE POST 49. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 12, 3:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
063
WUUS53 KFSD 122242
SVRFSD
MNC033-063-081-083-101-105-117-133-SDC011-101-122315-
/O.NEW.KFSD.SV.W.0084.220512T2242Z-220512T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
542 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in southwestern Minnesota...
Lincoln County in southwestern Minnesota...
Northeastern Rock County in southwestern Minnesota...
Northwestern Jackson County in southwestern Minnesota...
Northern Nobles County in southwestern Minnesota...
Murray County in southwestern Minnesota...
Western Cottonwood County in southwestern Minnesota...
Pipestone County in southwestern Minnesota...
Northeastern Moody County in east central South Dakota...
Eastern Brookings County in east central South Dakota...
* Until 615 PM CDT.
* At 541 PM CDT, severe thunderstorms were located along a line
extending from near Hendricks to Florence to near Wilmont, moving
northeast at 65 mph.
THESE ARE DESTRUCTIVE STORMS FOR IVANHOE, MARSHALL, TRACY, DOVRAY,
AND SURROUNDING AREAS.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Severe thunderstorms will be near...
Ivanhoe, Arco, Florence and Current Lake around 545 PM CDT.
Balaton and Russell around 550 PM CDT.
Slayton and Camden State Park around 555 PM CDT.
Marshall, Tracy, Minneota, Fulda, Ghent and Taunton around 600 PM
CDT.
Currie and Dovray around 605 PM CDT.
Cottonwood and Westbrook around 610 PM CDT.
Jeffers and Storden around 615 PM CDT.
Other locations impacted by these severe thunderstorms include
Kenneth, Avoca, Lynd, Hadley, Garvin, Kinbrae, Dundee, Iona, Magnolia
and Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
South Dakota.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
A Tornado Watch remains in effect until 1000 PM CDT for east central
South Dakota.
&&
LAT...LON 4449 9559 4420 9559 4420 9520 4394 9509
4356 9606 4410 9640 4451 9686 4454 9680
4454 9646 4463 9645 4463 9561
TIME...MOT...LOC 2241Z 232DEG 59KT 4454 9647 4422 9609 4370 9585
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...80 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 12, 2:20 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 220 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 646 AM CDT Thu May 12 2022 Isolated convection may linger near/north of Hwy 14 early in the period, but otherwise expecting VFR conditions with increasing southerly winds through mid afternoon. After 21Z-22Z, expecting rapid development of thunderstorms into southeast SD, developing into a line which moves quickly east into northwest Iowa and southwest Minnesota this evening. Large hail and strong/damaging winds will be possible with any thunderstorms during the late afternoon and evening, along with at least brief MVFR-IFR conditions. Storm timing is somewhat uncertain, but tried to narrow down a 2-4 hour window of best chances in the TAFs. After storms move through, a return to VFR conditions is expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JH
Hazardous weather outlook, May 12, 5:05 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 5:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG DANTE 43.04N 98.19W
05/12/2022 CHARLES MIX SD PUBLIC
AN 80 FOOT BY 200 FOOT BUILDING HAS ONLY ONE
WALL STANDING. A 42 FOOT BY 60 FOOT BUILDING
HAS ONLY ONE STANDING WALL REMAINING.
NUMEROUS TREES UPROOTED. ROOFS OFF
BUSINESSES.
&&
JCLocal storm report, May 12, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 1 ENE MADISON 44.02N 97.08W
05/12/2022 M97 MPH LAKE SD AWOS
AWOS STATION KMDS MADISON AIRPORT.
&&
TRMLocal storm report, May 12, 5:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DUST STORM 3 SSW BERESFORD 43.04N 96.80W
05/12/2022 UNION SD PUBLIC
VISIBILITY LESS THAN 100 FEET.
&&
JCLocal storm report, May 12, 5:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 3 SSW SIOUX FALLS 43.50N 96.76W
05/12/2022 M78 MPH MINNEHAHA SD MESONET
MESONET STATION SFSS2 SIOUX FALLS (SD
MESONET).
&&
STLocal storm report, May 12, 5:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 3 SE WALL LAKE 43.50N 96.92W
05/12/2022 M72 MPH MINNEHAHA SD MESONET
MESONET STATION SFWS2 SIOUX FALLS 10 WSW (SD
MESONET).
&&
STLocal storm report, May 12, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST 3 NNE FLANDREAU 44.09N 96.58W
05/12/2022 M90 MPH MOODY SD MESONET
MESONET STATION FLNS2 FLANDREAU 3 NNE (SD
MESONET).
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:09 AM CDT | Dense Fog Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 4 hr |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Lyon | 71 hr |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 50 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 37 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 47 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles, Rock | 38 min |
| May 12, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 23 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 39 min |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 19 min |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lyon, Murray, Nobles | 40 min |
| May 12, 1:38 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 37 min |
| May 12, 3:16 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 44 min |
| May 12, 3:21 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 24 min |
| May 12, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory | 50 min |
| May 12, 3:46 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 44 min |
| May 12, 3:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Bon Homme, Charles Mix, Clay, Davison, Douglas and 6 more | 46 min |
| May 12, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson, Jerauld and 1 more | 49 min |
| May 12, 4:20 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union, Yankton | 40 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 44 min |
| May 12, 4:49 PM CDT | Tornado Warning | FSD | Hanson, Lake, McCook, Miner | 28 min |
| May 12, 4:58 PM CDT | Tornado Warning | FSD | Beadle | 20 min |
| May 12, 6:29 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.